There are dangerous health risks associated with taking high doses of acetaminophen.
Now, the FDA is asking manufacturers of prescription combination medications containing the ingredient to limit the amount on single dose units to 325-milligrams.
Over the counter medications will not be affected by these new guidelines, and, many contain as much as 500-milligrams of Acetaminophen in each tablet or single dose.
Pharmacist, Michael Pass, RPh, of Family Pharmacy of Sarasota said people may not be aware of how much they are taking. He explained, "If you were to take a 500 milligram tablet, if you wanted to go no more than three thousand milligrams then we're talking about six tablets, that's not very much."
The new guidelines recommend doses not exceed 4,000 milligrams a day, which means limiting the amount of high dose medications a person takes.
Pass added, "Ten tablets certainly can be toxic, upwards of seven-thousand milligrams certainly can be toxic."
Orthopedic surgeon, Charles Rush, M.D. of Doctor's Hospital of Sarasota said, "A lot of the pain medications, the narcotic pain medications have Acetaminophen in along with it to potentiate it." He agreed some may not be aware of how the numbers add up. "If you have high doses of Acetaminophen in each one of the pain medications, then you're taking it around the clock potentially and the amount of Acetaminophen can be pretty high."
Some of these single dose units containing acetaminophen in over the counter products are well above the FDA guidelines for prescription medications.
People aren't aware of this said Pass. "Tylenol would be number one, Musinex and Nyquil are the three, and then there are other things such as Dristan." He said.
Because of the potential health risk including liver damage, those taking both prescriptions and over the counter medications should be extra cautious.
"Anything that has any Acetaminophen. They should not be as I refer to it, double dipping." Said Pass.
Another precaution is to make sure that you don't mix your medications with alcohol. And, if you are concerned that you may have overdosed on Acetamenophin, call poison control immediately.